If you're happy and you know it... it's your medication. Except when it's a false sense of security, not happiness and you don't realise until you run out. I have never suffered from depression, to the best of my knowledge I've experienced sadness, sometimes even extreme bouts of sadness but not depression. It's always been anxiety. Autism, PTSD, PNES, epilepsy, every diagnosis I've been given has one thing in common, anxiety.
Taking brain altering medication is risky. It can help but it can also hinder.
Here are a list of pros:
Here are a list of cons:
I ran out of medication on the 17th, having taken my last dose on the 16th of this month. The forty eight hours which followed were pretty horrendous. When I started to push seventy two hours, my S.O. got me some Pyralgina from the pharmacy and I took an Aviomarin. It was as though I had stepped off a rollercoaster for three consecutive days. I'm lucky enough to have a job that enabled me to work from home as I spent most of the week working from my bed, sometimes the floor as I needed a hard, cool surface to lie on. I ended up on the floor yesterday for a very different reason. I stood up too fast and collapsed, I also remember loosing control of my body temporarily, all of my muscles tensed up, my back arched and I shook. I could see but not think, I could breathe but I wasn't aware that I was breathing. It was as though I was there but somewhere else at the same time.
Today was better but even though I had about eight hours sleep, I slept for around five, possibly more hours in the middle of the day. From what I've read, the dosage halves per day so if that's the case, it could be out of my system soon. However, I've also read that this depends on how long you've been taking the drug. I started last year, after October I think but I don't remember, I'd have to check. I think that the minimal social skills I had started to whither away around that point. Then by the fourth or fifth month, I was finding myself considerably more 'zombie like', being comfortable is one thing but it's far too easy to let yourself go.
Anxiety is as much a part of my personality as my native language.
I love food, cooking it, eating it and talking about it. My weight stayed the same for a long time, I'd say well over six years. My eating habits haven't changed. However, I now know that when I started the medication, I should've been eating a lot less. At first I thought it was simply my metabolism, I
read that it slows down as you get older. However, such an extreme amount of weight gain, 10kg every five months? No way. I even wondered (for about 5 minutes) if I could be pregnant but that would've been impossible. My favourite trousers ripped,, my shirt buttons popped, my underwear cut into my skin, my feet were swollen in my shoes and I just felt nothing. The medication had numbed me to the rate at which my body was changing! I even told my mum on the phone that I'd put on weight but that I was around eleven and a half stone. It turns out I'm closer to thirteen stone and about two dress sizes more than I was.
In the past, I was often told that I needed thicker skin but having experienced it with this particular medication, I'm not sure it's that great to have thick skin. To have thick skin seems to mean you're stronger, you're more tolerant to negativity, you handle change better and a plethera of other traits but it's my thin skin, my naivety, my positivity and my dislike of change which makes me who I am. My nervous disposition around others forces me to try harder (some say too hard but that's fine), my anxiety helps force me to do more because I constantly feel like I'm not doing enough, my sense of urgency means I'm more likely to be productive and worrying about what others think of me, means I make more of an effort, with my health, my appearance and so on. Without my anxiety, I feel like a zombie, a smiling cog in the machine of life.
Owning a puppy has got me out of the apartment more often than medication could. My puppy knows when I'm sad, she calms me down during a meltdown and she makes me laugh when I cry. She's adorable and I need to look after her. Looking after her reminds me that I should look after myself.
Lethargy is the enemy of a busy mind and I have a busy mind so I shouldn't try to slow it down.
I stopped visiting a psychologist weekly but still have meetings with my psychiatrist every few months (the next appointment being the 29th). I will of course bring up the information mentioned here with my doctor as it's important to note down any side effects which come with taking medication. Autism needs to be discussed, life is difficult to manage and being afraid to ask for help gets you no where, this I know from experience.
The next few months will be spent getting my life back on track, losing the excessive amount of weight I've gained, taking care of myself and my puppy, spending more time in the office and less time remotely as well as trying to repair all of the friendships I may have lost due to my complete lack of thought for others. Also, it's important to point out that taking any sort of brain altering medication (and this is not the first time I have), will alter your brains wiring, even after you've stopped taking it. I feel as though this is particularly dangerous when you are someone who needs a certain level of consistency in your head. I have a PhD to write, a relationship to maintain and a job to do, I don't want to lose what I worked so hard to achieve. My focus has always been insatiable and I want that back. Understanding my imperfections will hopefully lead to me being able to accept them.
This blog post is not to be taken as a substitute for seeking medical advice or professional opinion, it's simply a personal commentary on my own experiences with the SSRI (serotonin specific re-uptake inhibitors) escitalopram.